Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

October 20, 2021Shawano County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Oct 20, 2021, 5:46 PM CDT for Shawano County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 5:46 PM CDT (22:46 UTC)
Expired
Oct 20, 2021, 6:15 PM CDT
In force
29 min
Issued by
NWS Green Bay, WI
Hail
0.25 in
Wind
30

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 80 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS83 KGRB 202246
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
546 PM CDT Wed Oct 20 2021
 
WIZ031-202315-
Shawano WI-
546 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of western Shawano
County through 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wittenberg, or 24 miles south of Antigo, moving northeast at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of western Shawano
County, including the following locations... Whitcomb, Tilleda,
Lyndhurst, Gresham, Bowler and Tigerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4478 8922 4494 8893 4494 8884 4482 8873
      4470 8916
TIME...MOT...LOC 2245Z 239DEG 36KT 4479 8910 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

Cooley

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 20, 2:25 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 20, 2:25 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
225 PM CDT Wed Oct 20 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 225 PM CDT Wed Oct 20 2021

Surface analysis at 19Z indicated a surface front was draped from
west-central WI towards southeast WI which was evident by the wind
shift and temperature differences, with reading in the upper 40s
across far north-central WI, and lower 70s just south of the GRB
forecast across across southern WI. A low pressure back towards
southwest MN will continue to track along this front with rain
showers and occasional lightning occurring mainly north of the
front due to isentropic lifting.

Tonight...Showers will continue as the low tracks from west to
east across the southern third of WI. Precipitation will generally
be light to moderate, with up to around a quarter of an inch of
accumulation. Elevated instability of 200 to 300 J/kg remains
present across central and east-central WI. Some short- lived
thunderstorms are possible, but these will remain isolated and
non-severe. Lows will range from the middle 30s to the upper 40s.

Thursday...Showers will linger through the morning, particularly
across the east. Some sunshine will start to peak out across
central WI by around lunchtime, with clearing across the rest of
the area during the afternoon. Much cooler air will be in place
and tomorrow will likely be the coolest day since last May for
many locations, with highs in the middle 40s to lower 50s.
However, this is only a couple degrees below normal for mid
October. Northerly winds will also gust to around 25 mph through
most of tomorrow, starting to subside in the late afternoon when
the pressure gradient relaxes a bit.

.LONG TERM...Thursday Night Through Wednesday
Issued at 225 PM CDT Wed Oct 20 2021

Thursday night through Saturday night... The region will be under
the influence of an upper level low pressure system, which will
keep northerly flow in place across the region. Temperatures
during this time will be several degrees below normal, ranging
from the middle 20s in the far north to the middle 30s across the
Fox Valley. This will likely be our first freeze for portions of
central and north-central Wisconsin, and the first frost for
portions of the Fox Valley. Those near Lake Michigan will likely
be exempt, as the lake waters keep the air nearby in the upper
30s. Daytime highs will be in the 40s to lower 50s. This will also
be a fairly dry period for most, with the only exception being
those in the far north as some lake effect showers drift across
the far north from Thursday night into Friday night.

Rest of the forecast...Return flow is expected to start Sunday, as
a warm front starts to lift towards the region. Models have picked
up the pace with this system, now bringing precipitation in Sunday
afternoon. Currently suspect this is still overdone, so slowed
pops a bit Sunday afternoon. Suspect the main impetus for
precipitation in our region will be a shortwave that won't arrive
until Sunday evening, likely following along the warm front during
that period. Warmer air then settles in for early next week,
bringing overnight low temperatures back into the 40s and daytime
highs back into the lower 60s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1242 PM CDT Wed Oct 20 2021

Expect deteriorating flight conditions for the rest of today and
tonight as a low pressure system slowly tracks from west to east
across central WI. A mix of VFR/MVFR/IFR conditions have been
observed across northeast WI early this afternoon with the first
wave of showers moving through. Will continue to see several
rounds of showers this afternoon and overnight. This will lead to
lowering cigs and vsbys, especially after midnight into Thursday
morning. Isolated lightning is possible, but likelihood of
occurrence at any one point was too low to include in TAFs.
Conditions start to improve near the end of the TAF period late
Thursday morning, especially across north- central WI. More
clearing will take place Thursday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......Uhlmann
AVIATION.......KLJ
Hazardous weather outlook, Oct 20, 2:24 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Wed Oct 20 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a small chance of thunderstorms south of a line from
Rhinelander to Sturgeon Bay tonight. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms over east-central
Wisconsin Thursday morning. Severe storms are not expected.

Frost is possible across the Fox Valley and lakeshore Friday
morning and Saturday morning. Those with sensitive vegetation
should continue to monitor the latest temperature forecast and
prepare to take appropriate action if frost headlines are issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-211930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a small chance for thunderstorms south of Sturgeon Bay
tonight. Any thunderstorms could produce a hazard to mariners.

Gusty north to northeast winds and building waves will produce
hazardous conditions for small craft tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a small chance of thunderstorms south of Algoma Thursday
morning. Any thunderstorms could produce a hazard to mariners.

Gusty north to northeast winds and high waves will produce
hazardous conditions for small craft Thursday and Thursday
evening.

KLJ/Uhlmann

In the hours before

Special weather statement, Oct 20, 5:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
546 PM CDT Wed Oct 20 2021

WIZ031-202315-
Shawano WI-
546 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of western Shawano
County through 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wittenberg, or 24 miles south of Antigo, moving northeast at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of western Shawano
County, including the following locations... Whitcomb, Tilleda,
Lyndhurst, Gresham, Bowler and Tigerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 8922 4494 8893 4494 8884 4482 8873
      4470 8916
TIME...MOT...LOC 2245Z 239DEG 36KT 4479 8910

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:16 AM CDTSmall Craft AdvisoryGRB43 hr

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.